Iowa, 2005

Hail in Iowa, July 29, 2005

July 29, 2005 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 29, 2:10 AM CST, 12 minutes earlier.

Area forecast discussion, Jul 29, 2:10 AM CST, 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 AM CDT FRI JUL 29 2005

.DISCUSSION...
SUBTLE WMFNT ALONG THE MO RIVER VALLEY CURRENTLY. ON GOING
CONVECTION ATTM IS LIKELY MAINTAINED BY THIS BOUNDARY...COUPLED WITH
H85-H7 WAA...AND A DECENT LOW LVL JET THRU THE WRN CWFA PRODUCING
SOME STRONG WIND SHEAR. VERY STRONG CELL OVER SE TURNER COUNTY...
WITH A REPORT OF 1.5 INCH HAIL LYING ON THE GROUND A FULL HOUR AFTER
IT FELL. WOULD NOT BE SURPRISED IF THE DIAMETERS WERE 2 TO 3 INCHES
AT THE TIME THEY WERE FALLING. CONVECTION IS SCT IN NATURE...AND
WILL NOT GO LIKELY VERY LATE TONIGHT AND EARLY THIS MRNG. VEERING
PROFILES INCREASE FM W TO E EARLY THIS MRNG SO WOULD NOT BE
SURPRISED TO SEE CONVECTION MAINTAIN THRU MID MRNG SOME LOCATIONS.

OTHERWISE STRONG H85-H50 -DIV Q IS NOTED PER THE NAM ACROSS THE CWFA
TODAY...LINGERING WITH A MAXIMUM IN THE ERN AND SRN PTNS OF THE FA
TONIGHT. FINALLY ON SATURDAY...THE -DIV Q IS MAXIMIZED IN OUR E THEN
SHIFTS TO THE SE QUAD BY SAT NIGHT AND EXITS ON SUNDAY. THE H85 WAA
REGIME STICKS AROUND THE CWFA THRU THIS EVENING...THEN LINGERS IN
THE ERN CWFA ON SAT AND SAT EVENING. AS NOTED YESTERDAY...TS TIMING
IS DIFFICULT AS BROAD H7 MID LVL TROF HANGS AROUND THE FA THRU SAT
NIGHT. ONE SMALL SHORTWV PASSES THRU THE FA THIS MRNG...TO BE
FOLLOWED BY MORE MID LVL TROFFING BY 12Z SATURDAY...MOVG SLIGHTLY
EWD SAT AND SAT NIGHT. H7 TEMPS ARE WARM...BUT RELATIVELY NOT BAD AT
+12C SO ONE WOULD THINK CAPPING IS NOT A SERIOUS PROBLEM GIVEN OUR
FCST SFC TEMPS. AS YESTERDAY...DECIDED TO FOLLOW THE NAM H85-H50
-DIV Q PATTERN...COUPLED WITH H9 MSTR TRANSPORT VECTORS AND THE LOW
LVL JET.

TEMP WISE...WL WARM UP AGAIN BUT NOT TO THE DEGREE OF LAST SATURDAY.
FCST H85 TEMPS ON BOTH THE NAM/GFS WARRANT GOING AOA MOST GUIDANCE
READINGS. SUNDAY IS TRICKY IN THAT THE NAM CONTS TO INDICATE A WIND
SHIFT THRU THIS AREA SAT NIGHT...BUT H85 TEMPS ARE ACTUALLY SLIGHTLY
WARMER ON BOTH MODELS ON SUNDAY DESPITE A LOW LVL E OR NE WIND.
THEREFORE KEPT HIGHS VERY WARM ON SUNDAY.

NO CHANGES TO THE EXTENDED ATTM DUE TO ONGOING WX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF
Hazardous weather outlook, Jul 28, 10:17 AM CST, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 AM CDT THU JUL 28 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1117 AM CDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A CHANCE OF THUNDERSTORMS EXISTS LATE TONIGHT WEST OF I 29. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT
THROUGH MUCH OF THE AREA...AND AGAIN IN NORTHWEST IOWA SATURDAY
EVENING. AT THIS TIME THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 29, 12:50 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 AM CDT FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             HURLEY                  43.28N 97.09W
07/29/2005  0.88 INCH        TURNER             SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jul 29, 1:38 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
238 AM CDT FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             5 S DAVIS               43.19N 97.00W
07/29/2005  1.50 INCH        TURNER             SD   LAW ENFORCEMENT

            CORNFIELD COMPLETELY STRIPPED.

&&

MJF
Local storm report, Jul 29, 2:05 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 AM CDT FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             SIOUX FALLS             43.54N 96.73W
07/29/2005  0.88 INCH        MINNEHAHA          SD   BROADCAST MEDIA

            HEAVY RAIN WAS RUNNING OVER 41ST STREET ON THE FAR WEST
            SIDE OF SIOUX FALLS. IN ADDITION TO THE HEAVY RAIN,
            NICKEL SIZE HAIL WAS ALSO REPORTED.

&&

TRM

The radar

The Sioux Falls radar (KFSD), 108 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Plymouth

When
July 29, 2:22 AM CST
Where
Plymouth County, 10 mi W of Hinton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.633, -96.500

Large hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465468.